Side Effects of Intra-Articular Knee Hyaluronic Acid Injection

Hyaluronic acid (HA) injections can be injected into the knee joint for the treatment of symptoms associated with osteoarthritis. Originally, hyaluronate injections were derived from rooster combs (2). However, due to avian allergies, most formularies are now manufactured and do not carry the allergy risk (2). The manufactured HA can be formulated in low weight, intermediate, and high weight varieties (5). The injections are typically given as a one-time injection or a series over three to five weeks (3). Hyaluronic acid is found naturally in patient’s synovial fluid and has been found to aid in joint lubrication and has anti-inflammatory effects (4). The values of HA have been found to be decreased in patients with osteoarthritis due to increased HA clearing (7).

The most common side effect after a HA injection is localized pain after the injection (9). However, more debilitating is the development of an effusion following a HA injection (2). Intra-articular effusions following HA injection can be seen within the first 24 to 72 hours (2). Studies have found that effusions following HA can occur in up to 5% of patients who receive repeat HA injections (4). These patients can have debilitating pain and the symptoms may mimic a septic arthropathy (2). However, the chance of developing a septic arthropathy from HA has been found to be low (2). A knee aspiration performed for the development of an effusion after a HA injection will typically show a highly inflammable synovial fluid (2).

There are several hypotheses as to the etiology of an effusion after a HA injection. A case report published in Clinical Rheumatology looked at the induction of Calcium Pyrophosphate Dihydrate (CPPD) Arthritis after an intra-articular injection of Synvisc (1). They found that in these patients, the knee aspiration showed a high leukocyte count with a neutrophil predominance (1). Also, importantly the CPPD crystals were identified within the synovial fluid (1). In the cases with suspected CPPD arthritis, the effusion could start as quickly as a few hours after the injection or take a few days to begin (1).

Example appearance of injectate (not an endorsement)

In addition to CPPD crystals causing an effusion, there are many case studies looking at effusions following HA without crystals identified. Non crystal effusions are typically caused by an immune response due to the development of hylan antibodies (2). Research has also looked at whether high or low molecular weight HA were more likely to cause a pseudosepsis reaction (3). To date, no consensus has been reached as to whether low or high weight varieties were more likely to cause an effusion (3).

Overall, HA injections are used to treat the symptoms of osteoarthritis. One of the major adverse side effects is a knee effusion that can mimic a septic arthropathy. These effusions can be secondary to CPPD crystals or an immune response to the HA. Septic arthropathies are not commonly seen following HA injections.

By Gregory Rubin, DO
rubinsportsmed.com

References

1)      Kroesen, S., et al. “Induction of an Acute Attack of Calcium Pyrophosphate Dihydrate Arthritis by Intra-Articular Injection of Hylan G-F 20 (Synvisc).” Clinical Rheumatology, vol. 19, no. 2, 2000, pp. 147–49. PubMed, https://doi.org/10.1007/s100670050034.

2)      Tahiri, L., et al. “Acute Pseudoseptic Arthritis after Viscosupplementation of the Knee: A Case Report.” Clinical Rheumatology, vol. 26, no. 11, Nov. 2007, pp. 1977–79. PubMed, https://doi.org/10.1007/s10067-007-0598-x.

3)      Bernardeau, C., et al. “Acute Arthritis after Intra-Articular Hyaluronate Injection: Onset of Effusions without Crystal.” Annals of the Rheumatic Diseases, vol. 60, no. 5, May 2001, pp. 518–20. PubMed, https://doi.org/10.1136/ard.60.5.518.

4)      Altman, Roy, et al. “Efficacy and Safety of Repeated Courses of Hyaluronic Acid Injections for Knee Osteoarthritis: A Systematic Review.” Seminars in Arthritis and Rheumatism, vol. 48, no. 2, Oct. 2018, pp. 168–75. PubMed, https://doi.org/10.1016/j.semarthrit.2018.01.009.

5)      Maheu, Emmanuel, et al. “Efficacy and Safety of Hyaluronic Acid in the Management of Osteoarthritis: Evidence from Real-Life Setting Trials and Surveys.” Seminars in Arthritis and Rheumatism, vol. 45, no. 4 Suppl, Feb. 2016, pp. S28-33. PubMed, https://doi.org/10.1016/j.semarthrit.2015.11.008.

6)      Bannuru, R. R., et al. “Comparative Safety Profile of Hyaluronic Acid Products for Knee Osteoarthritis: A Systematic Review and Network Meta-Analysis.” Osteoarthritis and Cartilage, vol. 24, no. 12, Dec. 2016, pp. 2022–41. PubMed, https://doi.org/10.1016/j.joca.2016.07.010.

7)      Bashaireh, Khaldoon, et al. “Efficacy and Safety of Cross-Linked Hyaluronic Acid Single Injection on Osteoarthritis of the Knee: A Post-Marketing Phase IV Study.” Drug Design, Development and Therapy, vol. 9, 2015, pp. 2063–72. PubMed, https://doi.org/10.2147/DDDT.S81524.

8)      Calvet, Joan, et al. “Evaluation of a Single-Shot of a High-Density Viscoelastic Solution of Hyaluronic Acid in Patients with Symptomatic Primary Knee Osteoarthritis: The No-Dolor Study.” BMC Musculoskeletal Disorders, vol. 23, no. 1, May 2022, p. 442. PubMed, https://doi.org/10.1186/s12891-022-05383-w.

 

9)      Huskisson, E. “Hyaluronic Acid in the Treatment of Osteoarthritis of the Knee.” Rheumatology, vol. 38, no. 7, July 1999, pp. 602–07. DOI.org (Crossref), https://doi.org/10.1093/rheumatology/38.7.602.